Ventolin, Proair and Proventil are the albuterol inhalers commonly prescribed for people with asthma, reactive airway disease, or even for a persistent cough after an upper respiratory infection. Albuterol inhalers relax the muscles in the wall of the airways to improve wheezing and cough. Whether you’re prescribed a nebulizer or metered dose inhaler (MDI), albuterol is generally well tolerated—yet the same minor side effects are reported over and over again. So what can you expect to feel after using an albuterol inhaler?
- Tremor, especially of the hands, is the most frequent side effect occurring in 5% – 38% of people using these inhalers. Interestingly, the frequency increases with age. This will diminish quickly as your response to the drug peaks.
- Increased heart rate and palpitations may occur if you are using your inhaler frequently. The use of a spacer or chamber device reduces the chance of the “racing heart” side effect by reducing the amount of medication that deposits in your mouth. Xopenex (levalbuterol) is similar to albuterol but has less effect on your heart rate—so if you are experiencing heart symptoms from your albuterol inhaler let your doctor know. Be aware that Xopenex is slightly pricier.
- Dry mouth is another common symptom reported with the use of an albuterol inhaler. For short-term relief of dry mouth, over the counter products like Biotene may help.
- Excitement is more common in children and adolescents 2 to 14 years, yet is still reported in as many as 1 in 5 adult albuterol users.
- Nervousness is reported in 4 – 15% of Ventolin, Proair, or Proventil users, but it should quickly resolve.
- Worsening asthma/bronchospasm. Wait, an inhaler designed to help your asthma may make symptoms worse? Yes, in 11 – 13% of folks, worsening symptoms of tight airways/asthma may occur. It’s called “paradoxical bronchoconstriction.” If you feel more wheezing, tightness, or shortness of breath after using albuterol, stop using it and speak to your doctor.
- Sore throat (pharyngitis). Pain and irritation of the throat is another symptom that as many as 14% of folks experience after the use of albuterol inhalers.
- Upper respiratory tract infection. This also seems odd, but up to 20% of adults using albuterol inhalers report upper respiratory tract infections as a result of their inhaler.
- Runny nose (rhinitis) is reported in 5 – 16% of those using albuterol inhalers.
- Nausea. More commonly reported in frequent albuterol inhaler users (with doses taken every 4 hours), the symptom of nausea occurs in 1 in 10 folks.
What have you noticed?
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.